SEARCH

SEARCH BY CITATION

Keywords:

  • rituximab;
  • non-Hodgkin's lymphoma;
  • complement activation;
  • side-effects;
  • cytokines

Treatment with rituximab, a chimaeric anti-CD20 monoclonal antibody, can be associated with moderate to severe first-dose side-effects, notably in patients with high numbers of circulating tumour cells. The aim of this study was to elucidate the mechanism of these side-effects. At multiple early time points during the first infusion of rituximab, complement activation products (C3b/c and C4b/c) and cytokines [tumour necrosis factor alpha (TNF-α), interleukin 6 (IL-6) and IL-8] were measured in five relapsed low-grade non-Hodgkin's lymphoma (NHL) patients. Infusion of rituximab induced rapid complement activation, preceding the release of TNF-α, IL-6 and IL-8. Although the study group was small, the level of complement activation appeared to be correlated both with the number of circulating B cells prior to the infusion (r = 0·85; P = 0·07) and with the severity of the side-effects. We conclude that complement plays a pivotal role in the pathogenesis of side-effects of rituximab treatment. As complement activation can not be prevented by corticosteroids, it might be relevant to study the possible role of complement inhibitors during the first administration of rituximab.